Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 311, NWS Nashville, TN

September 20, 2000Franklin County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 20, 2000, 6:57 PM CDT for Franklin County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2000, 6:57 PM CDT (23:57 UTC)
Expired
Sep 20, 2000, 7:45 PM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Franklin County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 202359
SVRBNA
TNC051-210045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
657 PM CDT WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN MIDDLE TENNESSEE
  THIS INCLUDES THE CITY OF WINCHESTER

* UNTIL 745 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF WINCHESTER...MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER WINCHESTER AT 710 PM CDT
  OVER DECHERD AT 715 PM CDT
  OVER ST. ANDREWS AT 730 PM CDT

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS!
$$
BOYD
01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:00 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 20, 3:00 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
300 PM CDT WED SEP 20 2000

FORECAST QUANDARIES...FRONTAL PASSAGE TIMING AND STRENGTH OF
ASSOCIATED CONVECTION FIRST PART OF PERIOD...INFLUENCE TROPICAL
DEPRESSION 12 WILL HAVE ON REGION BY 00Z FRI...AND TEMPERATURES.

CURRENT AWOS/ASOS OBSERVATIONS AND REGIONAL SATELLITE IMAGERY
SHOWING CWA EXPERIENCING VARIABLE CU FIELDS WITH GUST SWLY WINDS
AOB 25 KTS. MSAS/SURFACE ANALYSES SHOWING COLD FRONT STRETCHING
FROM THE SOUTH PLAINS OF NW TX INTO LAKE HURON AREA WITH THETA-E
RIDGE APEX ACROSS THE REGION. HIGH PRESSURE CENTERS LOCATED OF THE
SC COAST AND CENTRAL KS. AREA COVERAGE OF 70 DEWPOINTS SPREADING
INTO W PORTIONS OF CWA AS SOUTHERLY MOISTURE ADVECTION CONTINUES. RUC
UPPER AIR PATTERN SHOWING MAIN ELONGATED TROUGH WITH EMBEDDED VORT
MAXES ACROSS THE CENTRAL U.S. PROGRESSIVE VEERING SWLY UPPER LEVEL
FLOW BEING EXPERIENCED ACROSS THE MID STATE WITH 60KT 500MB MAX. BNA
RUC MODEL SOUNDING SHOWING PRECIP WATER AOB 1.4 INCHES WITH MULTIPLE
CONVECTIVE INSTABILITY INDICES. OF THESE VALUES...PARTICULAR NOTE
OF INTEREST IS SWEAT VALUES IN THE AROUND 370. REGIONAL RADAR
MOSIAC SHOWING SCT SHOWERS DEVELOPING.

12Z WED REGIONAL MODEL RUNS INITIALIZATIONS AND EVOLUTION THROUGH 00Z
SAT IN GENERALLY AGREEMENT. HOWEVER...WILL DIVE INTO THE ETA/MESO-
ETA MODEL AS FORECAST RAINFALL AMOUNTS MOST IN LINE WITH NCEP 6HR QPF
VALUES THROUGH THE UPCOMING PERIOD.

MAIN FORECAST QUANDARY CENTERS AROUND FRONTAL PASSAGE TIMING AND
STRENGTH OF ASSOCIATED CONVECTION. ETA/MESO-ETA MOVING SURFACE
FRONTAL SYSTEM FROM ITS PRESENT LOCATION SWD INTO WESTERN CWA
AROUND 00Z THU...PROGRESSING INTO BNA VICINITY BY 03Z AND CSV
BY 06Z. THIS NOT BEING A VERTICALLY STACKED SYSTEM...QUESTION
CENTERS AROUND HOW NWLY TILT WITH HEIGHT WILL AFFECT THE REGIONAL
WEATHER PATTERN. 500 MB UPPER LEVEL TROUGH PASSAGE EXPECTED
ACROSS MAINLY OHIO VALLEY REGION BETWEEN 06Z-12Z. 925MB-600MB
LEVEL PATTERNS AND DYNAMICS MORE LIKELY TO INFLUENCE THE AREA.
HOWEVER...MODELS EXPECTED THEM TO WEAKEN AS THEY MOVE INTO REGION
BY 06Z WED...AND WASH OUT BY 12Z THU. SPC 1630Z DAY 1 CONVECTIVE
OUTLOOK HAS SHIFTED SLIGHT RISK CRITERIA TO THE EAST...COVERING
ENTIRE CWA THROUGH 12Z THU. SWODY1 ALSO EXPECTS MOST LARGE SCALE
ASCENT TO BE ACROSS THE OHIO VALLEY REGION...WITH SQUALL LINE
DEVELOPMENT SWD DURING THE EVENING WITH DAMAGING WINDS THE PRIMARY
SEVERE THREAT. MESO-ETA SHOWING SWEAT VALUES STILL AOB 350 BY 03Z BNA
AND A0B 380 AT CSV BY 06Z THU. WITH MOST CONVECTION EXPECTED TO BE
IN THE FRONTAL VICINITY...EXPECT THIS TO BE THE MAIN SWATH OF PCPN.
WILL GO SCT POPS THEN LIKELY POPS AFTER MIDNIGHT WEST AND MIDDLE
AND CONTINUE IN THE MORNING EAST UNDER CLOUDY SKIES. WILL WAIT TILL
PRESS TIME FOR FINAL DECISION...BUT WILL PROBABLY MENTION STRONG
THUNDERSTORMS WITH GUSTY WINDS.

AS SURFACE FRONT MOVES TO THE TO OUR EAST...LOOK FOR HIGH PRESSURE
IN CENTRAL KS TO MOVE INTO THE MID STATE. HOWEVER...STRENGTH AND
DEVELOPMENT OF CURRENT TROPICAL DEPRESSION 12 COULD THROUGH A REAL
WRENCH INTO THE FORECAST PROCESS. HOWEVER...WILL GO WITH MESO-
ETA SOLUTION WITH MOISTURE ADVECTION ACROSS THE REGION AFTER 00Z
FRI WITH  LOW FORECASTED TO MOVE INTO SOUTHERN AL BY 12Z FRI.
THIS WILL INCREASE CLOUD COVER AND THE CHANCE OF PCPN DURING
THE DAY ON FRI. WILL ADDRESS POPS ON FRI IN THE CHANCE CATEGORY AS
MULTIPLE CONVECTIVE INDICES AGAIN SUPPORT CONVECTION WITH SWEAT
VALUES AOB 380 BY 00Z SAT.

EXTENDED...SECOND SURFACE FRONTAL PASSAGE EXPECTED AFTER 12Z SUN AS
SURFACE LOW AS LOW PRESSURE SYSTEM MOVES OUT OF THE HIGH PLAINS AFTER
00Z SAT. SWLY UPPER LEVEL FLOW EXPECTED TO CONTINUE THROUGH 00Z MON
ALSO...WITH PASSAGE OF DIGGING UPPER LEVEL TROUGH...TILTING WEST IN
ASSOCIATION WITH SURFACE FRONT...ACROSS REGION BY 12Z MON. UPPER
LEVEL FLOW AFTER 12Z MON AS HIGH PRESSURE BUILDS INTO THE CENTRAL
PLAINS. WILL GO WITH INCREASING CLOUD COVERAGE THROUGH 00Z SUN...THEN
PARTLY CLOUDY MON. MOVEMENT MAY NOT BE AS FAST AS EXPECTED...KEEPING
A POP IN FOR MONDAY. WILL KEEP MON DRY FOR NOW AND LEAVE PCPN
PROBABILITY TO THE 00Z THU MRF AND MIDNIGHT CREW.

TEMPS...NGM MOS LOWS SEEM REASONABLE FOR BOTH NIGHTS.
WILL GO WITH A BLEND OF NGM MOS/AVN FAN/ AND ETA IN HOUSE BOUNDARY
TEMP SCHEME VALUES FOR HIGHS ON THU. LOOK FOR A SLIGHT WARMING
TREND ACROSS THE MIDSTATE ON FRI AS SLY FLOW DEVELOPS. WILL GO
WITH A NGM AND AVN MOS/FAN VALUES.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...

BNA 065/076/061/082 6324
CSV 062/072/056/076 6525

.BNA...NONE.
14
JBW

In the hours before

Special weather statement, Sep 20, 5:01 PM CDT, 1 hour 56 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-210500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 PM CDT WED SEP 20 2000

THROUGH 8 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR AS
MIDDLE TENNESSEE...REMAINS IN WARM AND BREEZY SOUTHERLY FLOW.
MEANWHILE...A VIGOROUS COLD FRONT LOCATED FROM INDIANAPOLIS TO
THE MISSOURI BOOTHEEL TO LITTLE ROCK APPROACHES FROM THE NORTHWEST.
AS THE FRONT MOVES EAST SOUTHEAST AT 20 TO 25 MPH...IT WILL ENCOUNTER
A MOIST AND UNSTABLE AIRMASS ACROSS THE MID SOUTH.

AS A RESULT...A SQUALL LINE WILL FORM...WITH STRONG TO SEVERE
THUNDERSTORMS.  THE MAIN THREAT WILL BE WITH DAMAGING WINDS...WITH
SOME STORMS PRODUCING 50 TO 70 MPH WIND GUSTS.  A FEW STORMS MAY
ALSO CONTAIN SMALL TO LARGE HAIL.

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS IS POSSIBLE FROM
730 PM TO MIDNIGHT ACROSS MIDDLE TENNESSEE.

JDG

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.